Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 96, NWS Midland/Odessa, TX

September 12, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 1996, 7:27 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1996, 7:27 PM CDT (00:27 UTC)
Expired
Sep 12, 1996, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 130027
FFWMAF
TXC371-130325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
727 PM CDT THU SEP 12 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...SOUTH CENTRAL AND EASTERN PECOS COUNTY

THUNDERSTORMS PRODUCING VERY HEAVY RAINS CONTINUE OVER SOUTH CENTRAL
PECOS COUNTY. SINCE 400 PM CDT...MIDLAND DOPPLER RADAR HAS ESTIMATED
OVER 3 INCHES OF RAIN 15 TO 20 MILES SOUTH OF FORT STOCKTON.. IN THE
VICINITY OF HIGHWAY 385. MORE SHOWERS AND THUNDERSTORMS APPROACHING
FROM THE SOUTHWEST WILL INCREASE THE FLOODING POTENTIAL TONIGHT.
ALSO...3.78 INCHES OF RAIN WAS RECORDED TODAY OVER EASTERN PECOS
COUNTY IN SHEFFIELD.

 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. NEVER DRIVE INTO A
FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT
YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR MORE
INFORMATION ON THIS DANGEROUS WEATHER SITUATION.

RB/JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:16 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 12, 3:16 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
316 PM CDT THU SEP 12 1996

ANALYSIS OF LATEST WV LOOP SHOWS VORT MAX CONTINUING TO MOVE INTO
SOUTHERN NEW MEXICO. CURRENT KMAF WSR-88D SHOWING LARGEST AREA OF
PRECIPITATION NOW IN LEA COUNTY AND IN MOST OF EASTERN ZONES. KMAF
VWP INDICATES SOME VEERING WITH HEIGHT. SOME TRW ACTIVITY BEGINNING
TO DEVELOP THROUGHOUT THE MOUNTAIN AREAS. EXPECT WIDESPREAD
PRECIPITATION AREA TO CONTINUE TO MOVE TOWARD THE NORTHEAST AND TRW
ACTIVITY SOUTHWEST OF MAF TO CONTINUE TO DEVELOP.

MODELS WANT TO BRING 500 MB VORT MAX OVER MAF DURING FIRST 12 HOURS.
HOWEVER...LOOKING AT WV LOOP...BELIEVE VORT MAX WILL NOT MOVE OVER
MAF. BELIEVE TRACK IS MORE NORTHEAST. NGM TAKES PRECIPITATION
OUT FOR MOST OF FA AROUND 24 HOURS THEN BRINGS IT BACK INTO WESTERN
ZONES BY 48 HOURS. BELIEVE THIS IS RESONABLE GIVEN CURRENT WV LOOP.

AS FOR POPS...GUIDANCE IS INDICATING 50 PERCENT FOR MAF THROUGH THE
FIRST 12 HOURS. ALTHOUGH SHORT-WAVE COULD GIVE US ANOTHER
PUNCH...DOUBT 50 PERCENT FOR MAF. BELIEVE 30 PERCENT MORE ON TRACK
FOR MOST OF PB FIRST PERIOD.

TEMPERATURES REPRESENT A MIX OF GUIDANCE AND CLOUDS/MOISTURE
CONSIDERATION.

THANKS TO LBB FOR COORDINATION.

CNM 63 40
MAF 65 30
MRF 59 40
P07 70 30

HUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:19 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.